Snorting heroin is one method of using the substance. Whether the heroin has been snorted, injected, or smoked, it’s a hazardous drug. Highly addictive, heroin reaches the brain rapidly and touches the areas responsible for pleasure and feelings. Heroin use also affects heart rate, sleeping habits, and breathing. Overdose is always a threat when using heroin.
What are the Common Forms of Heroin?
An opioid drug from morphine, heroin is from the poppy plant’s seed pod grown in Southeast and Southwest Asia, Mexico, and Columbia. Typical forms of heroin include a white powder, a black sticky substance, or black tar heroin. Injection, smoking, or snorting heroin are methods of use. Heroin is highly addictive no matter how it is used and affects the mind and body. Addicts sometimes mix heroin and crack cocaine to form a “speedball.”
Why do People Snort Heroin?
Snorting heroin is a widespread preference for users. Injecting and smoking heroin involves using drug paraphernalia to complete the task. To snort heroin, all you need is the drug. Thus snorting heroin proves easier to use. Another key risk factor with the injection of heroin is contracting HIV or hepatitis from using a needle. There is also substantial risk of damaging blood vessels and trademark needle tracks.
Snorting heroin is believed to be safer than smoking the drug. The method of snorting takes minutes to achieve the desired high. Unfortunately, this delay in reaching euphoria causes users to switch to injection or smoking for a quicker response. Finally, it is easier to disguise the use of heroin when snorting it.
What Happens When You Snort Heroin?
According to a 2020 research report by the National Institutes of Health, more than 900,000 people aged 12 and older reported using heroin at some point over the past twelve months.
So what happens when you begin snorting heroin? You can quickly become addicted.
Those using heroin describe the experience as a “rush” or euphoric feeling. However, mental functioning is impaired, and some experience dry mouth and heaviness in their arms and legs. In addition, snorting heroin deludes the user that such a small amount is harmful. Collapsed veins, heart lining, valve infection, abscesses, and lung complications can result in long-term heroin use.
Dangers of Snorting Heroin
Snorting heroin begins the build-up or tolerance to the drug in the body. Heroin affects the nervous system, depressing the areas that control breathing and heart rate. During an overdose of heroin, breathing slows down so that hypoxia develops. This extremely dangerous symptom means the brain is not getting the oxygen it needs and can cause a coma.
Other dangers include damage to the mucus membranes in the nose over time. The sensitive areas of the nose can become irritated and inflamed from snorting heroin. Infections, sinus problems, and even a hole that can form in the nasal septum are possible. Those with asthma can develop lung problems. Chronic constipation and intestinal damage, depression, and vulnerability because of immune depression are dangers that could occur from long-term use of heroin.
Can You OD From Snorting Heroin?
In 2020, from the National Institute on Drug Abuse report, approximately 13,165 people died from an overdose involving heroin. Snorting heroin fools people as they think such a small amount could never cause an overdose. The following signs and symptoms are indicative of an overdose of heroin. It is critical to seek medical help should you believe someone is experiencing an overdose. If given soon enough, Naloxone is a medicine that can treat a heroin overdose.
- Extreme shallow breathing or difficulty in breathing
- Tiny pupils
- Bluish color nails or lips
- Discoloration of the tongue
- Low blood pressure
- Weak pulse
- Stomach or intestinal spasm
- Muscle spasms
Signs and Symptoms of Snorting Heroin
Excessive runny nose and sniffling are symptoms of heroin usage, not just snorting heroin. Heroin releases histamines in the body. With heroin addiction, significant nasal inflammation is present. Preoccupation with carrying paraphernalia is a sign of snorting heroin. Changes in friends, grooming habits, and lifestyle habits can indicate a drug problem.
Finding Treatment for Addiction to Snorting Heroin
If you are addicted and have been snorting heroin, treatment can bring successful recovery and a sober lifestyle. Detoxification is necessary to monitor the withdrawal process through medical monitoring. Treatment plans for heroin addiction need to be individual, as each case is different. Pharmacological treatments are very effective for opioid addictions. Withdrawal symptoms from heroin use can include:
- Intense cravings for the drug
Cognitive behavioral therapy on an individual basis is a good treatment for success. Group therapy can also deter relapse. Education and understanding concerning addiction and learning new healthy and positive coping mechanisms are critical to staying sober. Heroin abuse can become a thing of the past with a solid treatment plan and a reliable support system.
Need a Rehab Center for Heroin Addiction in Tennessee?
Find an experienced and qualified rehab center for your heroin addiction, or that of a loved one, with Detox West Tennessee. We have a proven detox program geared to detox safely. Our professional staff designs individualized treatment plans. Contact us today to get your journey of sobriety started.